Brown Spotting and Endometriosis

Posted on September 15, 2019



“I’m spotting. Should I be worried?”


Members of MyEndometriosisTeam often express concern about sudden bleeding or brown spotting. When is spotting normal? When is it a cause for concern?

Many members are surprised by the appearance of brown discharge following surgery to diagnose or excise endometrial lesions. “I’m spotting since laparoscopy for two weeks now,” said one. “Since my post-op appointment, I've had brown clots and spotting. Has anyone had a similar experience?” asked another.


Brown “flakes” after surgery also worry members. “Could it be dead tissue sloughing off, almost like a scab on a wound as it heals?” wondered one member. Added another, “[It] definitely looks like dried blood. The doctor said it could take months for everything to completely heal, so I suppose things like this could happen off and on for a bit.”


Hormonal therapies can trigger brown spotting, too. “I’m at the end of my birth control pills and should be bleeding BUT I have cramping and spotting (instead). Is this normal?” asked a member. Another wondered if her spotting is a “side effect of Mirena,” an intrauterine device (IUD).


Members on oral progesterone drugs such as Visanne (Dienogest) and Norethindrone (Norethisterone) - which shorten, lighten or eliminate a period - frequently report brown spotting.

“They told me when I started that after 6 months, it’s common to have irregular spotting,” one member shared. “I’d still ask your doctor but I don’t think it is concerning…though still no fun!”


The biggest concern about brown spotting? Fear of recurrence. “I knew it was a possibility that (the endometriosis) could come back, as they weren't sure they got all of it,” lamented one member. “Instead of bleeding horribly, I spot now. Ugh. Keep your fingers crossed for me.”


It’s important to report any new or unexpected bleeding and spotting to your doctor immediately. Often, a change of medication can reduce or eliminate brown spotting and other side effects. Before starting any treatment for endometriosis, talk to your physician about what side effects to expect.

On MyEndometriosisTeam.com, the social network and online support group for women living with endometriosis, members discuss a wide range of topics including brown spotting.

 

Here are some question-and-answer threads about brown spotting:

 

 

Here are some conversations about brown spotting:

 

 

Have another topic you'd like to discuss or explore? Go to MyEndometriosisTeam today and start the conversation. You'll be surprised how many others may share similar stories.

 

A MyEndometriosisTeam Member said:

But I've had a hysterectomy already and now experience bleeding all over again bc the endometriosis has spread into vaginal cavity. I dont have a cervix… read more

posted 5 days ago

hug (8)

MyEndometriosisTeam My endometriosis Team

Get the latest articles about endometriosis sent to your inbox.

Not now, thanks

Privacy policy
MyEndometriosisTeam My endometriosis Team

Thank you for signing up.

close